Nebraska, 2026

Wildfire in Nebraska, March 21, 2026

March 21, 2026 · NWS GLD · 1 event in 1 county or zone

A wildfire started a couple miles south of McCook on the south side of the highway. As the fire moved north it jumped the highway.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A wildfire started a couple miles south of McCook on the south side of the highway. As the fire moved north it jumped the highway. No structures were lost, however there was some unspecified damage done to a house and outbuildings, as well as some equipment near these structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 21, 12:28 PM CST, 4 hours 2 minutes earlier. Its key messages:

  • Hot temperatures today. Daily record highs and even monthly record highs are expected.
  • Red Flag Warning issued for today into the overnight hours for southwest Nebraska and northwest Kansas. Very dry conditions and wind gusts of 30-40 mph possible.
  • Front moves through tonight, bringing much cooler temperatures and a chance for blowing dust.
  • Fire weather concerns continue next week
Area forecast discussion, Mar 21, 12:28 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1228 PM MDT Sat Mar 21 2026

.KEY MESSAGES...

- Hot temperatures today. Daily record highs and even monthly
  record highs are expected.

- Red Flag Warning issued for today into the overnight hours for
  southwest Nebraska and northwest Kansas. Very dry conditions
  and wind gusts of 30-40 mph possible.

- Front moves through tonight, bringing much cooler
  temperatures and a chance for blowing dust.

- Fire weather concerns continue next week

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 1117 AM MDT Sat Mar 21 2026

Ridge is a bit more amplified than what some guidance was
indicating via 15Z RAP analysis which has a 588dam high pressure
system across the southwest CONUS. Hot temperatures remain
forecast for the entire area with highs in the 90s to even some
low 100s on the table as well. Record highs and even monthly
record highs will more than likely be set for tomorrow, some of
these highs are over 100 years old which shows how anomalous of
a pattern this is.

Winds are forecast to increase starting as early as 16Z. Am a little
concerned about the magnitude of the wind to what has been messaged
as the surface trough is a bit disjointed on the RAP analysis which
may delay the onset of the winds until mid afternoon which is seen
in latest HRRR, RAP and NAM soundings as well. Highest
confidence in multiple hours of Red Flag Warning criteria to
occur remains along and east of highway 83 versus western
portions may be solely dependent on gusts due to deep afternoon
mixing. Not going to make any changes at this time to the
warning as humidity values are already in the low teens as of
15Z along with the forecasted hot temperatures and the very dry
and ready to burn fine fuels across the entire area. .

During the evening, am anticipating a period of lighter winds across
the area as the nocturnal inversion sets in but am forecasting winds
to begin to increase again around 02-04Z or so as pressure rises
occurs with a pre frontal trough which should be enough to tap into
a 20-30 knot 850mb jet. If this does not occur then only aviation
impacts in the form of low level wind shear would occur. Locally
critical to critical fire weather conditions is forecast to still be
ongoing across portions of the area during this time as humidity is
forecast to still be around 15% if the winds can mix to the
surface.. A cold front is then forecast to move through the area
between 06 and 08Z further shifting winds to the north.
Additional pressure rises of 5-8mb over three hours is forecast
resulting in wind gusts around 35-45 mph with the strongest
favoring eastern portions of the area. Some forecast soundings
do show some 45 knot winds around 2000 feet AGL resulting in the
potential for some isolated wind gusts up to 55 mph as well.
15Z RAP cross section analysis does suggest that
-3 microbars of omega associated with a localized band of 850mb warm
air advection could be in place across northwestern portions of the
area around 10-12Z Sunday which may be enough to generate some
sprinkles or even light showers. Due to the continued signal for
this have opted to include a small window for some sprinkle
potential.

Breezy to gusty winds up to 50 mph are forecast to continue through
the morning hours on Sunday. Pockets of very localized blowing dust
is possible due to how dry everything is but currently think any
blowing dust would be more of an air quality issue due higher 2-
2.5km lapse rates in place. Winds are then forecast to wane as the
afternoon goes on as we lose the effects of the cold front and the
pressure rises stabilizes out.  Cooler, albeit closer to normal high
temperatures are forecast for the day with highs in the 60s.
Temperatures could end up a few degrees warmer than forecast as
the cold air advection wanes but with 850mb winds continuing to
be from the northeast think the overall fetch of cold air
advection is enough to think that any critical fire weather
issues will be lower as it is a struggle for any humidity values
to fall below 20% currently.

Sunday evening and overnight some moisture, gets pooled up along and
west of the Highway 27 corridor thanks in part to the surface high
will easterly winds in place. A weak 500mb shortwave is also
forecast to move off of the Rockies which could lead to some light
showers across northern portions of the forecast area. The best lift
is in the 700-500mb layer but with the subtle moisture in between
850 and 700mb some of this could actually reach the ground. Overall
not expecting much in way of amounts so will maintain the slight
chance mention inherited in the forecast. The increase in clouds
overnight should also help keep overnight low temperatures above
freezing for most if not all of the forecast area.

Monday, the pressure gradient tightens across the area leading
to more breezy to gusty winds across the area as a warm front
progresses to the west. SSE winds are forecast to be present.
Elevated fire weather is a concern as most guidance, even the
moist bias NAM indicates that just to the east of the warm front
drying is forecast to occur as dew points fall into the low 20s
to upper teens. Locally critical fire conditions are also in
the realm of possibility as well for the day especially if
temperatures could warm a few more degrees.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 1227 PM MDT Sat Mar 21 2026

Starting the extended period Tuesday, a surface high is forecast to
redevelop again across the SW CONUS. High pressure across the
eastern CONUS as well will aid in some moisture advection occurring
across northwest Kansas and southwest Nebraska resulting in weak dry
line currently forecast to set up near/along the Kansas/Colorado
state line however breezy winds are still forecast to continue.
Behind the dryline critical fire weather conditions are
forecast to continue as downsloping winds again will lead to
warm temperatures for the area.

The heat continues into Wednesday with highs again forecast in the
upper 80s. Due to this being a very similar pattern and another
590dam high pressure setup across the southwest CONUS would not
be surprised at all if high temperatures for the day again end
up in the 90s. Good news is it does not look quite as dry as
today with humidity values in the low to mid teens and not the
single digits. Gotta take the wins were you can get them right
now. The 850mb wind field is similar to today and the 700mb wind
field assuming mixing heights is the same could set up a
similar setup to what is being observed today.

Thursday another cold front is forecast to move through the area;
the timing of the front will dictate if fire weather conditions
will again be in the cards. GEFS ensemble guidance is in favor
of this frontal passage currently occurring between 12 and 18Z
with some outlier solutions a little more delayed. High
temperatures are not set in stone due to this with a 25 degree
temperature spread between the 25th and 75th percentiles. If the
front is slower then highs in the 80s and 90s are again
possible versus a quicker front would lead to highs in the upper
60s to low 70s. Both the GFS and ECMWF both suggest a 30-35
knot 850mb wind field with the front supporting breezy to gusty
winds as the front moves through. Behind the front, there is
some support of some 500mb vorticity associated with shortwaves
off of the Rockies which may be able to so support some
precipitation potential. Still quite a variation in GEFS
members if this will be able to impact the forecast area
however. So something to watch. &&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1108 AM MDT Sat Mar 21 2026

Southwest winds are forecast for this afternoon for each
terminal. Wind gusts around 25 knots are forecast for each
terminal. They are forecast to be more frequent for MCK than
GLD. Contemplating a tempo instead of a FM group for GLD but due
to the longer duration of the potential opted the FM group would
convey the message a bit better. Winds are then forecast to go
light and variable for bit this evening before either LLWS or
breezy winds returns starting between 02-04Z. Opted to go LLWS
for this TAF issuance as given the setup seems the most likely
but if enough mixing can still occur this evening then wind
gusts of 20-30 knots could still continue through 06Z. A cold
front then moves through overnight with gusty to strong winds,
strongest for MCK. Would not be surprised if a period of stratus
occurs between 10-13Z favoring GLD but probabilities
surprisingly were fairly low for MVFR conditions (20%) that
opted to hold off for this TAF issuance. Breezy to gusty winds
will continue through at least the morning Sunday.

&&

.FIRE WEATHER...
Issued at 1117 AM MDT Sat Mar 21 2026

Winds may be a bit delayed to develop this afternoon until
around 3pm CT as the surface trough that is forecast to bring
the winds is a bit disjointed currently. The exception to this
looks to be Graham and Gove county where the 850mb wind field is
a bit stronger currently. Until early to mid afternoon sporadic
wind gusts of 20-25 mph remains forecast to occur. Despite the
lower wind gusts initially with the hot temperatures and very
low humidity fire weather conditions till remain a concern
especially with dry and ready to burn fine fuels are according
to state partners.

Still forecasting a period of lighter winds early this evening
before winds may increase again around 10pm central time.
Confidence in the winds increasing again is around 50-60% as in
past set ups this has been the case to occur plus we start
getting some influences of the incoming cold front. If the winds
were to increase then wind gusts of 20-30 mph would occur.
Humidity values are still forecast to remain around 15% during
this time as well so very little if any relief is expected.

A cold front still remains on track to move through during the
early morning hours. Generally wind gusts of 35-45 mph are
forecast to occur with it but some wind gusts up to 55 mph are
possible are across Red Willow, Decatur, Norton, Graham and
Sheridan counties between 3am-6am CT. Can't rule out some
blowing dust with the passage of it due to the very dry
conditions as the winds increase but not overly concerned for
significant issues other than near open fields. With higher
lapse rates think most if not all of the dust should mix out
resulting in air quality concerns. With the potential for 3
rounds of fire spread concerns the ending time of 09Z continues
to look reasonable for the Red Flag Warning.

&&

.CLIMATE...
Issued at 120 AM MDT Sat Mar 21 2026

Some daily record highs and even monthly March record highs are
in jeopardy of falling today.

Record high temperatures Saturday March 21st

Goodland: Record high 84 in 1907 & 2011.... current forecast 94.

McCook: Record high 89 in 1910.... current forecast 98.

Hill City: Record high 93 in 1907... current forecast 99.

Burlington: Record high 84 in 2011.... current forecast 92.
---------------------------------------------------------------------
Monthly (March) Record Highs:

Goodland: 90 degrees March 20th, 1907

McCook: 93 degrees March 16th, 2015

Burlington: 93 degrees March 19th, 1921

Hill City: 94 degrees March 16th, 2015

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 3 AM MDT /4 AM CDT/ Sunday for
     KSZ001>004-013>016-027>029-041-042.
CO...None.
NE...Red Flag Warning until 3 AM MDT /4 AM CDT/ Sunday for
     NEZ079>081.

&&

SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
FIRE WEATHER...Trigg
CLIMATE...CA/Trigg
Hazardous weather outlook, Mar 21, 12:56 PM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1256 PM MDT Sat Mar 21 2026

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221900-
Yuma-Kit Carson-Cheyenne CO-Cheyenne KS-Rawlins-Decatur-Norton-
Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-
Dundy-Hitchcock-Red Willow-
1256 PM MDT Sat Mar 21 2026 /156 PM CDT Sat Mar 21 2026/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Red Flag Warning remains for most of the region through early
Sunday morning. Extremely dry conditions and gusts ranging from 25 to
40 mph will lead to rapid fire growth.

Isolated patches of blowing dust from occasional gusts up to 40 mph
may reduce visibility to around 1 mile this afternoon and again
tonight as a cold front moves through.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.

In the hours before

Local storm report, Mar 21, 12:42 PM CST, 3 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1242 PM MDT Sat Mar 21 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     Wildfire         3 NNE Saint Francis     39.81N 101.77W
03/21/2026                   Cheyenne           KS   911 Call Center

            Hot spot seen on satellite and brief smoke
            plume on radar. Dispatch confirmed the fire
            as well.

&&

Trigg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Red Willow

When
March 21, 4:30 PM CST to 11:00 PM CST
Where
Red Willow forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

A wildfire started a couple miles south of McCook on the south side of the highway. As the fire moved north it jumped the highway. No structures were lost, however there was some unspecified damage done to a house and outbuildings, as well as some equipment near these structures. A farmer helping fight the fire lost a mobile water tank in the blaze. Total acres burned was around 800 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322271.